This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Dr. Irving Brick in his paper "Early Diagnosis in Massive Upper Gastrointestinal Hemorrhage," which appeared in The Journal, April 6, page 1217, has commented on the importance of salicylates as a cause of gastrointestinal bleeding, particularly in patients with peptic ulcer.The significance of this relationship is emphasized by two recent publications on the subject. Brown and Mitchell (Gastroenterology31:198-203 [Aug.] 1956) stated that hemorrhage followed the ingestion of salicyl compounds in 69.5% of their series of patients with bleeding duodenal ulcer. Interestingly enough, 77% (seven) of their patients with perforated peptic ulcer had a history of salicyl intake. Kelly (Am. J. M. Sc.232:119-128 [Aug.] 1956) reported that 20% of a series of patients with bleeding peptic ulcer were receiving salicylates when symptoms developed. He also pointed out that the records of 32% of 49 patients with unexplained upper gastrointestinal bleeding revealed a history
Trimble GX. GASTROINTESTINAL HEMORRHAGE AND DRUGS. JAMA. 1957;164(3):323–324. doi:10.1001/jama.1957.02980030099026
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: